Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram and hairloss ?

(10 Posts)
Milkmachinemadness Mon 17-Mar-14 09:21:22

I took citalopram for about 3 months last year , my hair started falling out by the handful , this was in the list of side effects of 1 in 100. I weaned off them before I became bald ! I have since had my anxiety and depression hit me again hard like a tonne of bricks. GP has put me back on them saying it was stress causing the hairloss not the meds . It wasn't my thyroid as the was checked. So I have to choose between hairloss , anxiety or both sad

Could you ask for a different antidepressant? Its a shame that your preferences weren't taken into consideration as I'd not want to take something that caused hair loss.

Could you ask about trying one of the others like Sertarline or Fluoxetine?

Milkmachinemadness Mon 17-Mar-14 10:08:37

I asked but she said she doesn't believe it was the cause of my hair loss ?

VanGogh Mon 17-Mar-14 10:34:29

Ask to see a different GP. It's hard I know but in our position we need professionals who make us feel supported and that they listen to us. Your concerns are genuine.
Your GP hasn't alleviated your worry and that's as much of your treatment as medication.

I find it helpful to write things down before a visit so that I can't be steered off course.

Please go back to see a different GP

Milkmachinemadness Mon 17-Mar-14 10:45:30

This will be the 4th GP if I see another , I'm
Going to run out sad

You can go back to the same GP and say that you don't want to take that and ask for an alternative. Whether she believes it to be the case or not, you do and there are alternatives.

Milkmachinemadness Mon 17-Mar-14 11:13:17

Ohhhh I find it hard to be assertive , sad I was trying to be but obviously it wasn't enough , I will try again when I get the courage

Whatfun Mon 17-Mar-14 11:52:30

I would get them to change the antidepressants.

I think that is very easy for Gps to blame all side effects on your anxiety. A few years ago I had to go on to ad. They made me throw up. Not the meds,apparently, just my anxiety. I just hassled her until she changed them. It took three attempts with different meds to sort it out.

Citalopram is the one that I was ok with. My hair did go very thin at first, but it has grown back. I am still taking them. I think I would have remembered if my hair had come out in handfuls thoug,it was just a gradual thinning.

Like you, I practically ran out of Gps to see, but also medication to take. Don't let them fob you off. There will be something that suits you.

Milkmachinemadness Mon 17-Mar-14 12:25:15

Just wondering of anyone else had hair loss with this medication ?

Milkmachinemadness Tue 18-Mar-14 18:50:05

I can't shake this thought that I have BC I can't get the fear away sad it's in my mind all the time ! I think I'm dying

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now